The FDA has announced labeling changes on the diabetes drug BYETTA (exenatide). The revisions will warn doctors and patients of the risk of kidney failure and renal insufficiency when taking the medication. So far there have been at least four reported deaths from kidney failure associated with BYETTA use. This is not the first significant health risk that has been linked to BYETTA. The drug has been associated with acute pancreatitis, including at least two pancreatitis-related deaths.
BYETTA is used to control blood sugar in people with type II diabetes by improving the efficiency of insulin production in the pancreas. Previously known side effects of BYETTA include nausea, vomiting, and diarrhea. Vomiting and diarrhea increase your risk of renal failure or renal insufficiency due to dehydration. It is believed that these side effects may have contributed to at least some of the cases of altered renal function in patients taking the drug.
The decision to revise the warning label was based on the FDA’s review of 78 cases of altered kidney function reported between April 28, 2005 and October 29, 2008. The new label warns against prescribing BYETTA to patients who already have severe renal impairment, and using caution when increasing the dose in patients with moderate renal impairment. It advises both doctors and patients to keep a close watch for signs of kidney problems and the common side effects of BYETTA that can lead to kidney failure.
Symptoms of altered kidney function include changes in how often you urinate, dark urine, dull ache in the mid to lower back, swelling of the hands or feet, increased blood pressure, changes in appetite, changes in digestion, and lethargy.
Additional Risk Factors
Diabetes itself, as well as hypertension and pancreatitis can increase your risk of kidney failure. Pancreatitis has also been associated with BYETTA use. Symptoms of pancreatitis include vomiting, severe abdominal pain, fever, and rapid pulse. The use of some other drugs, including non-steroidal anti-inflammatory drugs (NSAIDs), diuretics, and blood pressure medications, can also increase your risk of altered kidney function.
Altered Kidney Function
The consequences of altered kidney function can be severe or fatal. Of the 78 cases reviewed by the FDA, 71 patients had to be hospitalized. Sixty-two were classified as cases of acute renal failure, 18 required dialysis, and two had to have kidney transplants. Four of the patients died.
Once kidney problems have developed, they are not always reversible. Only half of the patients who stopped using BYETTA reported an improvement in their symptoms.
What to Do
If you are taking BYETTA, you should talk to your doctor about the risks of kidney failure associated with the drug. The FDA advises against stopping use of the drug without talking to your doctor first. Be on the lookout for any signs of kidney failure and contact your doctor immediately if you experience side effects such as vomiting or diarrhea. If you have or have had kidney problems in the past, be sure to let your doctor know so you can work together in considering alternative medications that may be safer for you.
BRENDA COPELAND says
HI, MY NAME IS BRENDA AND I’M TAKE BYETTA AND NOW I’M HAVE PAIN ON THE RIGHT SIDE OF MY KIDNEY. I HAVE THIS PAIN EVERY DAY THE PAIN HURTS SO BAD I CAN’T EVEN WALK I HAVE TO LAY DOWN AND TAKE A PAIN PILL TO SEE IF THE PAIN STOP BUT IT DON’T THE PAIN JUST PUT ME TO SLEEP IN WHEN I WAKE UP I HAVE THE SAME PAIN AGAIN.WHAT SHOULD I DO.
I WAS ON BYETTA, DOC NOW CHGD TO SYMLIN (SISTER PRODUCT)..NO MY
CREATINE 2.7 NOW TO NEPH ON 3/2.. I DO HAVE TO WONDER IF BYETTA AND SYMLIN PUSHED ME OVER THE EDGE?? TYPE II DIAB FOR 20 YRS..
A1C 5.6 CHOL GOOD, TRIG STILL UP… DOC NOT HAPPY..WHATS NEW??
CAN ANYONE ADVISE ?? THANKS DAVE.
april queen says
I recently stopped taking Byetta, but was on it for 2 1/2 years. I have a great deal of swelling all over, but especially in my legs and face. I have also been having painful urination the last few days. My last bloodwork (two months ago) didn’t show any signs of kidney problems. Should I be worried?